Low Carb Frequently Asked Questions - Why do I get stomach aches after eating my low carb meals?




newinspiration
07-31-2003, 11:10 PM
I've been doing a low-carb plan for almost 4 weeks. I started out doing Atkins, but the lack of variety was driving me crazy. Also, I get sick from eating eggs, which limits my protein sources. I modified the plan to give myself more variety on vegetables, fruits, and dairy, and I've lost 5 pounds in that time. I eat no bread items except 3 Wasa Crispbread Rye Lites per day. I've noticed that I have a big problem with stomach aches after eating, especially if I've eaten raw vegetables. They start about an hour after the meal and last about 2-3 hours. I used to have similar symptoms when I ate a low carb diet years ago. Does anyone have experience with these symptoms? Does anyone know why I get them, and what I can do to relieve them? Are they related to eating so few carbs?


Jennifer 3FC
07-31-2003, 11:54 PM
As far as I know, there should be no problem with stomach pains from lack of carbs, but it could be what you are increasing in your daily intake in place of the carbs. Raw veggies - by chance something like broccoli or cauliflower? These are popular gas causing foods. Also, dairy can bother the digestive track, in the form of lactose or just gas pains. Maybe you should get some Gas-X or Beano and see if that helps? The only other thing I can think of is extra fiber. If you are eating a lot of extra fiber, your colon just might be going crazy! If it doesn't go away soon, I'd go see your doctor, and bring a food log with you.

newinspiration
08-01-2003, 08:42 AM
Thanks, Jennifer, for your reply. I have wondered if gas could be the problem myself. I have a long history of broccoli bothering me, so I don't eat it often, but I take that history to mean I am sensitive to hard-to-digest foods. I've noticed the stomache aches to happen after eating celery, cucumber, and lettuce. I think all of those are pretty gassy. The other things in my diet that could be issues are coffee--I drink 3 cups per day--and ibuprofen. I have been taking 2-200 mg. tablets each morning for several years--doctor's orders--because of headache side effects from taking Prozac for obsessive-compulsive disorder. I know that ibuprofen can cause stomach upset. I am considering trying to drop my dose to 1 pill daily. I also have a history of stress causing stomach problems--my doctor is aware of this. I have Beano, and it has helped some of the time, but I haven't taken it religiously. I have not really investigated the dairy part, so it is worth paying attention to. It may be that all these factors together are helping me have this problem. I actually suspected that possibility most. Asking the question of the forum helped me know that there is probably not some mysterious side effect of low carb dieting that I hadn't heard about. I will keep tabs on my symptoms and try to do what I know is right to alleviate them. If I still have problems, I will see my doctor. Thanks for your help.


DETERMINED GIRL
10-07-2003, 01:35 PM
Alot of people's bodies have a hard time taking on fat and protein in larger amounts when that is not how that usually eat. When I started low carbing I had that sick "queasy feeling" for about a week, but as with anything...your body will adapt. Could be Lactose intolerance too maybe??

Froufy
10-07-2003, 02:58 PM
Sorry to hear about your tummy problems...I also think it is either the increase in gassy veggies, but more likely the increase of fibre. I have read that when increasing fibre intake, one should do this gradually, as the system may get "upset" if this happens too quickly?? So you may try cutting back for a while, then gradually increasing the raw veggies and other hi fibre foods.

Also drinking lots of water, especially when adding fibre to the diet, can only help!

Good luck, and hope you're feeling better soon.

Froufy

Cassidy4
01-14-2004, 06:03 PM
I'm in my 3rd week, and I have had this problem too! I just thought I must have a minor stomach bug. This has really helped to put things in perspective! I sure am grateful for this board!

Deborah17
02-27-2004, 03:29 PM
I drink alot of water...2-3 litres/quarts a day, plus what I use during my workouts.....

I have noticed that whenever I don't drink enough, there seems to be almost like heartburn, and an upset stomach

But my big downfall is coffee...which I am slowly switching to decaf, allowed on my GI Plan....

Maybe that is the culprit

Deborah